Nitroglycerin is an inexpensive, fast-acting vasodilator commonly used for the relief of chest pain due to an acute coronary syndrome (ACS). Nitroglycerin causes venous and arterial vasodilation, resulting in preload and afterload reduction. The result is decreased myocardial oxygen demand, which lessens ischemia. It also serves to vasodilate the coronary arteries. The following is a case in which nitro was given to a chest pain patient who immediately thereafter suffered a ventricular fibrillation (V-fib) arrest. Was the cardiac arrest secondary to the administration of nitroglycerin or purely coincidental?
A 42-year-old male patient with no significant past medical history called 9-1-1 with a chief complaint of gradual onset of substernal chest pain. The pain began while he was resting on his couch, and it was described as a constant, sharp pain that radiated to his left arm. He had associated nausea and diaphoresis. The patient self-administered aspirin prior to EMS arrival. His initial vital signs were: BP 170/110, heart rate 88 with normal sinus rhythm, respiratory rate 20 breaths per minute and oxygen saturation of 100% on room air.„
On arrival, medics obtained a 12-lead ECG per protocol and interpreted an ST-segment elevation myocardial infarction (STEMI) (see Figure 1). Immediately after receiving one sublingual nitroglycerin for his discomfort and elevated BP, the patient deteriorated into V-fib arrest (see Figure 2).
The patient was successfully defibrillated with 200 joules and subsequently regained all vital signs and consciousness (see Figure 3, p. 36). The patient was emergently transported to the closest PCI-capable hospital after ECG transmission and diagnosis confirmation.„
The patient received fibrinolytic therapy, followed by emergent percutaneous coronary intervention. He received a stent to his right coronary artery for a 100% occlusion of the culprit vessel. He tolerated the procedure well and recovered without incident.
The principle pharmacologic action of nitroglycerin is relaxation of vascular smooth muscle, resulting in venous and arterial dilation and reducing systolic, diastolic and mean arterial pressures. In addition to relieving chest pain in the setting of ACS, nitroglycerin is also used in the prehospital setting for hypertensive emergencies and in the treatment of pulmonary edema associated with congestive heart failure. Known contraindications to nitroglycerin include severe anemia, elevated intracranial pressure, known allergy, Viagra or other erectile dysfunction medications, critical aortic stenosis and hypotension. Nitroglycerin is also contraindicated in the setting of an inferior MI with right ventricular involvement because, in this specific situation, the heart is dependent on preload. As discussed above, nitroglycerin functions to decrease preload and will induce further hypotension and possible arrest in patients suffering from a right ventricular MI, volume depletion, or in those who have recently used erectile dysfunction medications.
Cases of nitroglycerin-induced V-fib arrest have been reported in the literature since the late 1980s. One such case reports a 38-year-old male undergoing outpatient continuous cardiac monitoring for presumed arrhythmia who had a fibrillation arrest several minutes after taking sublingual nitroglycerin for chest pain. This cardiac event was thought to be secondary to coronary reperfusion injury induced by nitroglycerin.„
A second case describes a 46-year-old man who developed V-fib after receiving an intracoronary injection of glycerol trinitrate (a nitroglycerin relative) during cardiac catheterization. This arrest was attributed to a metabolic disturbance induced by the potassium-containing trinitroglycerin.„
There are many plausible explanations for the deterioration of our patient after receiving a single dose of nitroglycerin. It_s possible that this medication rapidly decreased his BP, causing relative ischemia and myocardial irritation. It_s also possible the patient was suffering from a right ventricular infarction and the nitroglycerin decreased the preload enough to cause an arrest. It_s also entirely possible the timing between nitroglycerin administration and arrest was purely coincidence.„
Overall, nitroglycerin is a relatively safe drug that_s commonly used in both prehospital and hospital settings. Although its administration and the arrest discussed here may have been a mere coincidence, nitroglycerin must be used with caution. It should be given very carefully, if at all, in patients with acute inferior MIs because about one-third of them are likely to have a concomitant right ventricular infarct. Nitroglycerin should also be avoided in patients taking erectile dysfunction medication and in hypotensive patients. Ideally, all patients receiving nitroglycerin should have IV access, continuous cardiac monitoring, pulse oximetry and IV fluids readily available. As witnessed in this case, the use of continuous cardiac monitoring allowed the paramedics to quickly identify the arrhythmia and appropriately defibrillate the patient.„JEMS
Kristen Dettorre, MD, is a senior resident in emergency medicine at Vanderbilt University Medical Center, and will be joining the faculty as a fellow in international medicine.
Jeremy Brywczynski, MD,„is an assistant professor of emergency medicine at Vanderbilt. He serves as an assistant medical director for both the Nashville Fire Department and Vanderbilt_s aeromedical LifeFlight Program.
Jared McKinney, MD, is an assistant professor of emergency medicine and is assistant medical director for the Nashville (Tenn.) Fire Department.
Corey M. Slovis, MD, FACP, FACEP,„FAAEM,„is professor and chair of emergency medicine at Vanderbilt University Medical Center, Nashville, and serves as the medical director for Nashville Fire Department and International Airport. Slovis is also a member of the JEMS editorial board. Contact him at„firstname.lastname@example.org.
Learn more from Dr. Slovis at the EMS Today Conference & Expo, March 2Ï6 in Baltimore.